Medications that cause hearing loss and other side effects.

Your hearing can be harmed by a surprisingly common number of medications. From common pain medicine to tinnitus medicine, learn which of them has an effect on your ears.

Your Hearing Can be Impacted by Medications

The United States accounts for nearly half of the $500 billion dollar pharmaceutical industry. Are you purchasing over the counter medications? Or are you using ones that your doctor prescribes? All medications have risks, and while side effects and risks might be listed in the paperwork, no one ever thinks they’ll be impacted. So it’s important to point out that some medications raise the chance of having loss of hearing. Some medications can, on the plus side, assist your hearing, including tinnitus medication. But how do you know which drugs are safe and which ones are the medications will be detrimental? And what do you do if a doctor prescribes medications that lead to loss of hearing? Here’s the good, the bad, and the ugly on medications.

1. Over-the-Counter Pain Relievers That Harm Your Hearing

Many people are shocked to hear that medicine they take so casually may cause loss of hearing. How often hearing loss occurred in people who were taking many different kinds of painkillers was analyzed by researchers. This link is supported by a number of studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something alarming. Over-the-counter pain relievers, if used daily, will damage hearing. Regular use is defined as 2 or more times per week. People who have chronic pain often take these kinds of medicines at least this frequently. Using too much aspirin at once could lead to temporary hearing loss, which might become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be surprised to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under 50 hearing loss risk almost doubled if they were taking this drug to manage chronic pain. To be clear, prescription drugs are equally as bad. Here are some prescription medications that could cause loss of hearing:

  • Fentinol
  • Methadone
  • Oxycodone

The exact cause of the hearing loss is uncertain. The nerves in the inner ear that detect sound could be killed by the decrease of blood flow possibly triggered by these drugs. That’s why extended use of these medications may result in irreversible hearing loss.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics should be relatively safe if taken as directed. But certain types of antibiotic could increase the risk of hearing loss: Aminoglycoside. Studies are in the early phases so we haven’t seen reliable data on human studies as of yet. But there have been some people who appear to have developed hearing loss after using them. Results from animal-testing are convincing enough. The medical community thinks there could be something going on here. Mice that were fed these antibiotics, over a period of time, ultimately lost their hearing for good, every time. The following conditions are commonly treated with Aminoglycoside antibiotics:

  • Some other respiratory diseases
  • Cystic fibrosis
  • Tuberculosis (TB)
  • Bacterial meningitis

Unlike most antibiotics, they’re usually taken over a long term time period to treat chronic infections. Pneumonia and children’s ear infection were, until not long ago, typically treated with Neomycin. Side effect concerns in the past decade have led doctors to prescribe different options. Why certain antibiotics contribute to hearing loss still demands more research. It appears that long term damage could be caused when these drugs create swelling of the inner ear.

3. How Quinine Impacts Your Hearing

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is used to treat malaria and has also been employed to assist people suffering from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter taste. While research that investigates the correlation between quinine use and hearing loss aren’t that widespread. There have been numerous cases noted where malaria patients treated with quinine have suffered from reversible loss of hearing.

4. Chemo Drugs Might Injure Your Hearing

When you have to deal with chemo, you know there will be side-effects. Attempting to destroy cancer cells, doctors are filling the body with toxins. These toxins can’t often tell the difference between normal cells and cancer. These medications are being looked at:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

Regrettably, chemo-induced loss of hearing is a necessary trade off when fighting cancer. While you’re going through chemo, a hearing care pro could help you keep track of your hearing. Or you might want to find out if there are any suggestions we can make that may help in your individual situation.

5. Loop Diuretics and Hearing Loss

In an effort to balance fluids in your body you might try using diuretics. As with any attempt to regulate something with medication, you can go too far in one direction, which can dehydrate the body. This can lead to inflammation when salt vs water ratios get out of balance. This can cause hearing loss, which is usually temporary. But if the imbalance is allowed to go on or keeps occurring, loss of hearing could be permanent. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen long term loss of hearing. Lasix is the most well known loop diuretic, so if you’re prescribed this medication, you should check with your doctor about any side effects that might happen when combined with other medications you’re taking.

If You Are Using Drugs That Cause Hearing Loss What Should You do?

Never stop taking a medication that was prescribed by a doctor without talking to your doctor first. Note all of the medications you take and then consult your doctor. If your doctor has you on any of these medications that result in loss of hearing, ask if there are alternate options that could reduce risk. You can also make lifestyle changes to lessen your need for medications. You can get on a healthier path, in certain cases, with small modifications to your diet and a little exercise. Your immune system can be reinforced while pain and water retention can also be lessened with these alterations. If you are or have been using these ototoxic medications, you need to schedule an appointment to get your hearing tested as soon as you can. Hearing loss can progress quite slowly, which makes it less perceptible at first. But make no mistake: it can impact your health and happiness in ways you might not recognize, and you will have more choices for treatment if you catch it early.

Why wait? You don't have to live with hearing loss. Call Us Today